MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC SOLO2 HF CATHETER WITH SHERLOCK TIP LOCATION SYSTEM (TLS) STYLET 5F BA; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

BARD ACCESS SYSTEMS POWERPICC SOLO2 HF CATHETER WITH SHERLOCK TIP LOCATION SYSTEM (TLS) STYLET 5F BA; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number N/A
Medical Device Problem Code Material Frayed (1262)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/27/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer has received the sample and is pending evaluation.Results are expected soon.A lot history review (lhr) of redt1729 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported that a picc was inserted on (b)(6) 2019, x-rays done at that time.Ct was done same day which suggested a foreign body.On reexamination, a possible picc guidewire was found on the x-ray.Picc department was notified of the potential issue on (b)(6) 2019.Users examined their current piccs and determined the issue with a specific lot of picc.Apparently able to reproduce the tip breaking off on this lot with ease.Patient underwent interventional radiology to have the foreign body removed which was confirmed to be a tip of picc guidewire.1/10/2020 - additional information received: it was reported that "cannulation was easy.Insertion went well till brachiocephalic area where picc went jugular several times.Various methods of gently pulling picc back with stylet in and stylet out a few cm¿s to create a ¿floppy¿ tip.Normal picc insertion techniques using sherlock as a guide.The picc with stylet inside was removed completely after 5th attempted to properly position picc out of the jugular.Noticed picc was curved.Stylet removed out of picc and noticed stylet was spiral.Picc kept but spiraled stylet discarded and new picc kit opened to use new stylet from that kit.Insertion proceeded normal at that time with picc tip in svc.Stylet was moistened with ns.Stylet was pulled back 30cm.Picc was trimmed at 38cm.Stylet was advanced back to within 1cm less of picc tip end to use sherlock properly.Stylet was gently pulled picc back with stylet in and stylet out a few cm¿s to create a ¿floppy¿ tip during insertion.Stylet removed after 5th attempt and discarded.New stylet used to finish insertion.Foreign body was removed and confirmed to be picc tip by magnet end visible.It was sent to be cultured.I am in the process of trying to secure from microbiology so you may obtain.Will advise once i head back." facility reported that the "same lot# of picc used for insertion was opened.Picc stylet was removed from picc.Picc tip was bent at approximately the same spot as incident picc.The wire was easily fractured at that point.A physician for micu was able to replicate the same results as well.".
 
Event or Problem Description
It was reported that a picc was inserted on (b)(6)2019, x-rays done at that time.Ct was done same day which suggested a foreign body.On reexamination, a possible picc guidewire was found on the x-ray.Picc department was notified of the potential issue on 30dec2019.Users examined their current piccs and determined the issue with a specific lot of picc.Apparently able to reproduce the tip breaking off on this lot with ease.Patient underwent interventional radiology to have the foreign body removed which was confirmed to be a tip of picc guidewire.1/10/2020 - additional information received: it was reported that "cannulation was easy.Insertion went well till brachiocephalic area where picc went jugular several times.Various methods of gently pulling picc back with stylet in and stylet out a few cm¿s to create a ¿floppy¿ tip.Normal picc insertion techniques using sherlock as a guide.The picc with stylet inside was removed completely after 5th attempted to properly position picc out of the jugular.Noticed picc was curved.Stylet removed out of picc and noticed stylet was spiral.Picc kept but spiraled stylet discarded and new picc kit opened to use new stylet from that kit.Insertion proceeded normal at that time with picc tip in svc.Stylet was moistened with ns.Stylet was pulled back 30cm.Picc was trimmed at 38cm.Stylet was advanced back to within 1cm less of picc tip end to use sherlock properly.Stylet was gently pulled picc back with stylet in and stylet out a few cm¿s to create a ¿floppy¿ tip during insertion.Stylet removed after 5th attempt and discarded.New stylet used to finish insertion.Foreign body was removed and confirmed to be picc tip by magnet end visible.It was sent to be cultured.I am in the process of trying to secure from microbiology so you may obtain.Will advise once i head back." facility reported that the "same lot# of picc used for insertion was opened.Picc stylet was removed from picc.Picc tip was bent at approximately the same spot as incident picc.The wire was easily fractured at that point.A physician for micu was able to replicate the same results as well." two stylet wires were returned.This report addresses the first stylet.
 
Additional Manufacturer Narrative
H11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The following were reviewed as part of this investigation: patient severity, applicable previous investigation(s), sample analysis, applicable fmea documents, applicable manufacturing records, and labeling.Based on a review of this information, the following was concluded: the complaint of a damaged tls stylet was confirmed.One 5fr triple-lumen (t/l) powerpicc solo was returned for investigation.The catheter was received without the stylet in the lumen.Two stylets were returned for investigation inside t-lock extension sets.The stylets were damaged.One stylet was received with two broken fragments of polyimide tubing.The distal fragment of polyimide tubing was 3.0cm in length.The other fragment was 1.3cm in length.The other stylet was received with one 3.8cm curled fragment of polyimide tubing.Multiple kinks were observed in each stylet.The breaks in the polyimide tubing were located in the magnetic section of the stylet.A microscopic examination revealed that the kinks in the polyimide tubing were located between magnets.The adjoining surfaces of the broken polyimide tubing appeared uneven and granular.The wall thickness and outside diameter of the polyimide tubing was within specification.Complications were reported during the insertion process.Kinking of the polyimide tubing and advancement against resistance may have been potential contributing factors in the observed damage; however, the exact cause of the reported event could not be determined.It was also reported that the problem was reproduced, which indicates that the damage on one sample may have been intentional.The instructions for use (ifu) state, ¿ensure that the stylet tip does not extend beyond the trimmed end of the catheter.Extension of the stylet tip beyond the catheter end, combined with kinking and excessive forces may result in vessel damage, stylet damage, difficult removal, stylet tip separation, potential embolism and risk of patient injury.¿ a lot history review (lhr) of redt1729 showed one other similar product complaint(s) from this lot number.The complaints for this lot number (redt1729) have been reported from the same facility in canada.

Brand Name
POWERPICC SOLO2 HF CATHETER WITH SHERLOCK TIP LOCATION SYSTEM (TLS) STYLET 5F BA
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key9650091
Report Number3006260740-2020-00326
Device Sequence Number18927405
Product Code LJS
UDI-Device Identifier00801741035913
UDI-Public(01)00801741035913
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K053501
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number9395118Q
Device Lot NumberREDT1729
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/22/2020
Event Location Hospital
Initial Date Received by Manufacturer 01/08/2020
Supplement Date Received by Manufacturer02/24/2020
Initial Report FDA Received Date01/30/2020
Supplement Report FDA Received Date03/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;